Texas, 2009

Hail in Texas, May 12, 2009

May 12, 2009 · NWS OUN · 4 events in 2 counties and zones

Moisture increasing south of a warm front moved northward into western Texas. Instability increased east of a dry line, where thunderstorms were able to develop despite a strong cap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Moisture increasing south of a warm front moved northward into western Texas. Instability increased east of a dry line, where thunderstorms were able to develop despite a strong cap. The thunderstorms moved east into western north Texas, with mainly large hail reported. No damage was reported with the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 7:31 PM CST, 29 minutes earlier.

Area forecast discussion, May 12, 7:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT TUE MAY 12 2009

.DISCUSSION...
THE LOW CLOUDS THAT HAVE BEEN RESIDENT ACROSS CENTRAL OKLAHOMA ALL
DAY ARE NOW SPREADING WEST INTO NORTHWEST OKLAHOMA. DEW POINT
TEMPERATURES IN THE LOWER 70S ACROSS NORTH TEXAS ARE MOVING TOWARD
DRY BULB VALUES IN THE MIDDLE 60S ACROSS CENTRAL AND NORTHERN
OKLAHOMA. A DENSE FOG ADVISORY IS BEING CONSIDERED FOR PART OF
THIS AREA AND WILL BE LIKELY WITHIN A FEW HOURS.

FORECAST TEMPERATURES WERE BROUGHT LOWER IN MORE AGREEMENT WITH
OBSERVATIONS BEFORE FORECAST TO RISE AGAIN LATER TONIGHT WITH THE
INCREASING MOISTURE.

THUNDERSTORMS MOVING INTO SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF
NORTH TEXAS MAY BRING SOME NEAR SEVERE WINDS AND HAIL, BUT ARE
EXPECTED TO DISSIPATE BY MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  87  62  72 /  10  10  40  20
HOBART OK         68  93  57  72 /  20  10  30  10
WICHITA FALLS TX  70  95  67  80 /  20   0  20  20
GAGE OK           67  84  52  73 /  10  10  20  10
PONCA CITY OK     63  86  56  69 /  10  20  50  20
DURANT OK         67  86  70  83 /   0  10  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/26
Hazardous weather outlook, May 12, 11:25 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CDT TUE MAY 12 2009

OKZ004>048-050>052-TXZ083>090-131200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1225 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING IN PARTS
OF WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH AND WEST OF A LINE FROM
ERICK...TO HOBART...TO WICHITA FALLS...AND ARCHER CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 6 PM THROUGH
11 PM.

IMPACTS...
HAIL OF TWO INCHES IN DIAMETER...AND WINDS OF 65 MPH.
THERE IS A LOW CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS VERY
LATE THIS AFTERNOON...THROUGH THIS EVENING.

DISCUSSION...
AT MIDDAY...A WARM FRONT EXTENDED ACROSS TEXAS...FROM JUST WEST OF
FORT WORTH...TO NEAR LUBBOCK. THE FRONT WILL LIFT NORTHWARD TO NEAR
AMARILLO...CHILDRESS...AND HENRIETTA BY LATE AFTERNOON. LOW CLOUDS
WILL MAINTAIN A STABLE ENVIRONMENT OVER MOST OF OKLAHOMA. IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...INSTABILITY WILL BECOME
MODERATE TO STRONG NEAR THE WARM FRONT. THE CAP WILL ALSO BE
STRONG...AND THIS SHOULD NOT ONLY PREVENT STORMS FROM FORMING UNTIL
LATE IN THE DAY...BUT THE CAP WILL ALSO LIMIT THE NUMBER OF STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM...FROM
THE TEXAS SOUTH PLAINS TOWARD THE PERMIAN BASIN...BETWEEN CHILDRESS
AND MIDLAND. DEEP MIXING WILL BE REQUIRED TO OVERCOME THE CAP...SO
THE INITIAL THUNDERSTORMS WILL BE BASED WELL ABOVE THE SURFACE.
THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY
APPROACH WESTERN NORTH TEXAS AND FAR SOUTHWEST OKLAHOMA. THERE WILL
BE A BRIEF TIME THIS EVENING...BETWEEN 6 AND 9 PM...WHEN
THUNDERSTORMS MAY BECOME BASED CLOSER TO THE SURFACE...AS THEY MOVE
EASTWARD...AND ENCOUNTER GREATER MOISTURE AND INSTABILITY. IF THIS
OCCURS...THERE WILL BE A RISK OF VERY LARGE HAIL AND ISOLATED
TORNADOES. STORM INTENSITY IS THEN EXPECTED TO DECREASE IN THE LATE
EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FOG WILL REDUCE VISIBILITY BELOW 1 MILE IN NORTH CENTRAL
OKLAHOMA TONIGHT. THE FOG WILL GRADUALLY DISSIPATE AS A WARM FRONT
LIFTS THROUGH THE REGION...AND SOUTHERLY WINDS INCREASE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT WEDNESDAY
EVENING AND NIGHT. WITH RICH GULF MOISTURE IN PLACE...INSTABILITY
WILL AGAIN BE QUITE STRONG. THUNDERSTORM DEVELOPMENT MAY BE
LIMITED...HOWEVER..BY AN UNUSUALLY WARM MID LEVEL CAP...AS A MID AND
UPPER LEVEL TROUGH REMAINS JUST NORTH AND EAST OF THE REGION. FOR
THESE REASONS...THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ALONG
THE EASTERN PORTION OF THE FRONT...FROM OKLAHOMA CITY TO THE EAST.
OTHER ISOLATED SEVERE STORMS MAY DEVELOP FARTHER WEST. ANY STORMS
THAT DO FORM LATE WEDNESDAY MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY...AS
THE FRONT RETURNS NORTH INTO KANSAS. THE CHANCE OF THUNDERSTORMS
WILL INCREASE AS THE FRONT RETURNS TO NORTHWEST OKLAHOMA FRIDAY
NIGHT...MOVING THROUGH THE REST OF THE REGION ON SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24/CJS/BURKE

In the hours before

Special weather statement, May 12, 6:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT TUE MAY 12 2009

OKZ021-033-034-036-TXZ083-130130-
BECKHAM OK-JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
755 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...
HARDEMAN...HARMON AND JACKSON COUNTIES.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED IN THE
SOUTHEAST TEXAS PANHANDLE ABOUT 30 TO 40 MILES TO THE WEST OF THE
OKLAHOMA BORDER AND HARDEMAN COUNTY TEXAS. ALTHOUGH THE STORMS ARE
STILL WELL TO THE WEST OF THE AREA... STRONG WINDS FROM THE
THUNDERSTORMS ARE SPREADING EAST. 60 MPH WINDS WERE RECENTLY
REPORTED IN CHILDRESS TEXAS.

WINDS OF 40 TO 60 MPH WILL LIKELY SPREAD INTO PORTIONS OF
SOUTHWESTERN OKLAHOMA AND HARDEMAN COUNTY TEXAS WELL AHEAD OF THE
STORMS.

PEOPLE IN BECKHAM...GREER...HARDEMAN...HARMON AND JACKSON COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.
Special weather statement, May 12, 7:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT TUE MAY 12 2009

OKZ021-130145-
BECKHAM OK-
833 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED IN COLLINGWORTH COUNTY TEXAS ABOUT
12 MILES SOUTHWEST OF TEXOLA AT 832 PM CDT...MOVING NORTHEAST AT 35
MPH.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, May 12, 7:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT TUE MAY 12 2009

OKZ033-034-130215-
GREER OK-HARMON OK-
852 PM CDT TUE MAY 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND NORTHERN HARMON
COUNTIES.

STRONG THUNDERSTORMS ACROSS SOUTHWEST OKLAHOMA ARE PRODUCING AREAS
OF HIGH WINDS AND WARMING TEMPERATURES. ALTHOUGH THUNDERSTORMS
THEMSELVES ARE NOT EXPECTED TO IMPACT NORTHERN HARMON AND GREER
COUNTIES... STRONG WINDS OF 50 MPH WILL BE POSSIBLE. SEVERE
THUNDERSTORMS WILL AFFECT SOUTHERN HARMON COUNTY WHERE A SEVERE
THUNDERSTORM WARNING REMAINS IN EFFECT.

..SPEG.

The radar

The Altus AFB radar (KFDR), 84 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hardeman

When
May 12, 8:00 PM CST
Where
Hardeman County, 10 mi SW of Quanah
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.198, -99.864

The hail was reported near the Lazy U Ranch.

Hail, Foard

When
May 12, 8:35 PM CST
Where
Foard County, 2 mi W of Crowell
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
33.980, -99.755

Hail, Foard

When
May 12, 8:43 PM CST
Where
Foard County, 1 mi N of Crowell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
33.995, -99.720

Hail, Hardeman

When
May 12, 8:58 PM CST
Where
Hardeman County, 2.07 mi S of Chillicothe
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.230, -99.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175472, 175473, 175474, 175475.